10% off neurofeedback training for CWE members - Woodland Hills, CA
Neurofeedback Partner - Free Advertisement
Life After Trileptal
I'm a 19 year old female who was diagnosed with partial complex seizures when I was 12. Because I was so young, my neurologist only told my parents the important things and, being my parents, they told me only good news.
This is why I only learned of the side effects of Trileptal only recently, when I started wondering if the weird things I felt weren't just inherent.
But I'm not here to gripe about the memory loss, the fatigue, the auras, etc. I was weaned off Trileptal in the course of one month this past summer because I had been seizure-free for two years. It was the worst experience of my life. I hardly remember that month; it all seems like a big blur. Over the past three months, I have become depressed, restless, easily irritated and ready to cry at the drop of a hat or at the smallest thing. I can't seem to hold on to any older memories and have trouble recalling recent ones. I cry at everything. I have gained 15 pounds and this has caused me to lose any self confidence I have and I feel inferior and ugly. I have night terrors in which I pant, scream and jump out of bed, terrified. Restless leg syndrome keeps me from falling asleep like I used to. I feel slower and more confused. I don't feel like myself - it's as if I'm watching things from afar. I can't control my emotional outbursts. One second I am having a normal conversation, the next I am in a state of panic, crying and screaming for someone to please do something because I don't understand how I feel and can't stop it. My wonderful relationship of one year is on the line because I just want to save him from the pain, and my family members are walking around on eggshells, afraid to set me off.
Essentially, I guess I'm here because I am angry that my neurologist did not warn me that ANY of this would happen. I understand not relaying side effects to a scared 12 year-old-girl, but I do not understand not warning a mature 19 year-old college students about what it's like to go off Trileptal. Personally I feel like my doctor has truly failed to treat me properly, and I intend to tell him all this during my next visit on Dec. 21. My regular family doctor informed me that depression and changes in mood come with this after that horrible month. Why didn't my neurologist?
What prompted me to post this was anger. For the first time in my life, I am angry that I suffered for seven years from terrible side effects and continue to suffer now after I'm seizure free. But the moment of anger has passed. Now I need help.
If anyone has gone through this, knows anyone who has or is experiencing anything similar, or can help in any way, please reply.
I want to feel like myself again.
Hi jlismberry, welcome to the forum.
I'm sorry you've had such a horrific time, both on and off of Trileptal. Unfortunately there seems to be a vast information gulf when it comes to the short- and long-term side effects of anti-epileptic drugs. Many people come to CWE looking for info about their meds that their neurologists have neglected to mention. It IS complicated -- no two people have exactly the same experience with the medications -- but that doesn't excuse the inability of the doctors to provide as much information as possible, or to make themselves available when questions arise.
In my opinion, tapering off an anti-epileptic drug needs to be done extremely slowly -- more slowly than the officially recommended tapering interval. anti-epileptic drugs are powerful drugs, and the effect they have on the brain is profound. The brain needs time to adjust as the level of meds drops.
Have you considered therapy to help you cope with the fallout from the Trileptal? Maybe with your friends/family present? It's important not to push them away during this time of stress. I hope your neurologist acknowledges your distress when you see him later this month, but be prepared for the possibility that he may not.
There isn't a real way for a doctor to tell you what all of the syptoms of coming off of a med can be. They have no idea if you will be that person that is effected severely by side-effects or withdrawl of a med. Just the same as in the beginning. They tell us what we need to know about serious side-effects that we need to be aware of just in case we have allergic reaction etc... Your neurologist is probably going off of your history too-
I am sorry you are going through a hard time. I honestly would ask if there is anything you can do or take to make you more comfortable while getting off of Trileptol.
I am taking Tegretol XR 600mg and reducing it. I also take Keppra XR 3000mg and am starting Lamictal at 50mg a day now. I am worried about Tegretol XR withdrawl effects on me as I taper off of it. I have Atonic seizures when I just reduce it down by 200mg! but I have access to the E.R and my neurologist and family doctor if anything should come up.
Your body is used to Trileptol and now that your body isnt getting it its freaking out.
I really do wish you the best and hope that someone can do something for you while you go through this process.
Hi jlismberry, welcome to the forum.
Moodiness could be a sign of hormonal imbalance (which can also be related to catamenial seizures). Are you taking any nutritional supplements? It could be something as simple as a vitamin or mineral deficiency.
My Epileptologist / Neurologist ...
New to CWE? I suggest reading the proactive prescription and epilepsy 101 threads. Also check out this chart of alternative epilepsy treatments and this page on EEG Neurofeedback. More great stuff can be found in the list of the best forum threads.
Would you like to help support this forum?
My 16-1/2 yr old son was on trileptal since age 12
since he was seizure free for two years we decided to wean him off.
We went extremely slow - reducing his dose by 75 mil - one month at a time. which is considered a very long time
He noticed that he felt much better right away.
we have had no withdrawl symptoms that we noticed
His neurologist told us that even though he has no seizures he needs to still continue a healthy lifestyle through college and early adult years. Current thinking in the neurology field is that untill about age 26 or 27 abnormal electricall activity in the brain is still shown and they have no understanding why this happens and why it does not result in seizures so he must still run his life as though he could have seizures. No beer and staying up late in college, monitoring and coping with stress appropriately, preventing exhaustion etc. exhaustion and emotional stress were the seizure stressors in his early teens.
so basically if you have been seizure free or two years or more and are deciding to wean off medication our advice is to do it at a considerably more slow rate than is adivised in the medical notes.
good luck to all
|Thread||Thread Starter||Forum||Replies||Last Post|
|Another Breakthrough on Trileptal||Blondie47||The Kitchen||1||08-26-2009 12:08 PM|
|How much Trileptal do you take?||Blondie47||The Kitchen||9||07-22-2009 03:13 PM|
|Trileptal||Kristina112380||The Kitchen||7||11-18-2008 12:54 PM|
|It is not length of life, but depth of life||andysgirl1978||The Foyer||29||12-08-2007 11:10 PM|
|TRILEPTAL||1096||The Kitchen||4||06-17-2007 12:04 PM|